He checked David's rash which is now almost gone (just a bit left on his legs) and will thankfully cause no scaring. We also discussed David's long (48 hr) EEG. He said it was a good study and advised us that the few moments that we marked on the study did not show any seizure activity, which is good. We were able to push a button any time we were concerned about seizure activity and then the monitor would "bookmark" a 10 minute chunk of time for the doctor to look at. We also found out that David's epilepsy looks to be well controlled on his current medication which is great! That said he did have a seizure in his sleep on his second night in the hospital, which we discussed. We will now have to keep a good on these to make sure we are not seeing any more seizures especially since his current Depakote level, while finally in a normal range is actually on the low side of normal. So worse case scenario we will have to increase his Depakote.
One bad thing from the appointment was finding out that David will continue to have the tremors, jerking, and ticks that have developed as a result of taking one of his medications (Risperdol). While they have diminished greatly he still has some continued tremors/ jerking movements in his hands and feet. He also has facial ticks, mainly near his mouth, although occasionally around his eyes. The neurologist said that because of his age we have every reason to believe they will eventually go away, but we have no idea how long or how quickly it could be.
The other issue we discussed was the fact that he is now extremely limited on medication that can be used. Unfortunately our neurologist somewhat jokingly and somewhat truthfully say he doesn't even want to touch him with any other medications. The reality is he is just to allergic to two main anti-seizure medications, so we won't be trying anything new unless we really, really have too.
The best part was David's excitement when he was told he could go back to school next week and back to karate as well as sparring. He will actually go back to school after Thanksgiving since the boys are on fall break next week. I must admit, I am excited to have him go back too, although I am worried about how he will handle the transition and I am worried about his ability to catch up without feeling overwhelmed.
Lastly, for those who have asked, David had an allergic reaction to Lamictal which he was being transitioned to to treat his seizures because it also is very successful treating mood/ behavior issues, thus allowing us to ultimately decrease the amounts of medication David is on overall. 3% of all people on Lamictal run the risk of allergic reaction including rash and the possibility of Steven's Johnson Syndrome. We were told, of that 3%, 1% are children so the chances of David having an allergic reaction were really less than 1%. Aren't we lucky! Also, this medication is while also a seizure medication is not in the same family of medications as the medication that David had his previous allergic reaction to in January. While I don't have the stats on it, I have been told that David is an extreme rare case because having Steven's Johnson's Syndrome once is rare, having it twice from two separate medications is crazy. Clearly my son is super special!
My super amazing son, aka
The Dancing King
This is from early September,just two weeks before the seizure at school and ambulance transport, but this is the perfect image to showcase the true David... I am so happy we are finally on our way back to seeing this guy in action!